Maine, 2005

Winter Storm in Maine, March 8 to 9, 2005

March 8 to 9, 2005 · NWS CAR · 4 events in 4 counties and zones

Low pressure approaching from the west re-organized along the Atlantic coast then lifted north across the Gulf of Maine and eastern Maine. The storm brought very heavy snow and mixed precipitation to the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure approaching from the west re-organized along the Atlantic coast then lifted north across the Gulf of Maine and eastern Maine. The storm brought very heavy snow and mixed precipitation to the region. Across the Saint John Valley of northern Aroostook county precipitation remained mainly snow with 20 to 30 inches of snow reported...with localized accumulations to around 36 inches. Snowfall across the rest of the region generally ranged from 10 to 20 inches...with heavy sleet also reported. Areas of freezing rain produced light ice accumulations.Wind gusts of 35 to 45 mph occurred during the storm...producing near blizzard conditions at times with extensive blowing and drifting of the snow. Across the Saint John Valley...the heavy snow from this storm and another heavy snow event just a week earlier combined with the winds to produce drifts up to 10 feet deep in spots...which closed several roads at times. The gusty winds combined with snow accumulating on powerlines to help bring down powerlines which led to scattered power outages. Many schools and businesses either cancelled or closed early...with many events also postponed due to the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 8, 6:16 AM EST, 7 hours 44 minutes earlier.

Area forecast discussion, Mar 8, 6:16 AM EST, 7 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
616 AM EST TUE MAR 8 2005

.SYNOPSIS...WEAKENING LOW PRESSURE WILL MOVE ACROSS NORTHERN MAINE
THIS MORNING AND THEN EAST OF THE STATE THIS AFTERNOON. A SECOND LOW
PRESSURE WILL DEVELOP ALONG THE MID-ATLANTIC COAST TODAY AND
INTENSIFY RAPIDLY AS IT TRACKS NORTH. THIS LOW WILL MOVE THROUGH
SOUTHEAST MAINE TONIGHT AND THEN NORTHEAST OF THE STATE EARLY
WEDNESDAY. A WEAK HIGH PRESSURE RIDGE WILL BUILD ACROSS NEW ENGLAND
ON THURSDAY.

&&

.SHORT TERM (REST OF TODAY)...PRECIPITATION HAS INCREASED OVER
NORTHERN AND CENTRAL MAINE THIS MORNING AS FRONTAL BAND MOVES ACROSS
THE STATE. WITH TEMPERATURES STILL BELOW FREEZING THROUGH CENTRAL
MAINE FREEZING RAIN BEING REPORTED. HAVE ISSUED ADVISORY FOR ZONES
5...6...11...AND 32 THROUGH NOONTIME WHEN SURFACE TEMPERATURES WILL
RISE ABOVE FREEZING.

&&

.PREVIOUS DISCUSSION... (ISSUED 322 AM EST TUE MAR 8 2005)

SYNOPSIS...WEAKENING LOW PRESSURE WILL MOVE ACROSS NORTHERN MAINE
THIS MORNING AND THEN EAST OF THE STATE THIS AFTERNOON. A SECOND LOW
PRESSURE WILL DEVELOP ALONG THE MID-ATLANTIC COAST TODAY AND
INTENSIFY RAPIDLY AS IT TRACKS NORTH. THIS LOW WILL MOVE THROUGH
SOUTHEAST MAINE TONIGHT AND THEN NORTHEAST OF THE STATE EARLY
WEDNESDAY. A WEAK HIGH PRESSURE RIDGE WILL BUILD ACROSS NEW ENGLAND
ON THURSDAY.

SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
STRONG STORM TAKING SHAPE ACROSS THE MID ATLC STATES THIS MORNING.
LOW WILL RAPIDLY INTENSIFY TODAY AS IT MOVES UP THE EAST COAST INTO
THE GULF OF MAINE BY THIS EVENING. THE LOW WILL THEN TRACK THROUGH
EASTERN MAINE TONIGHT AND NORTHEAST OF THE STATE EARLY WEDNESDAY. THE
EXACT TRACK OF THE LOW THROUGH EASTERN MAINE TONIGHT WILL HAVE BIG
IMPACT ON WHERE THE HEAVY SNOWFALL WILL OCCUR. ETA STILL THE
FURTHEREST EAST WITH MOST OF OUR CWA EXCEPT FROM FAR SOUTHEAST
SECTIONS GETTING WARNING SNOW. GFS THE FURTHEREST WEST WITH ONLY
NORTHWEST SECTIONS (WESTERN AROOSTOOK AND PISCATAQUIS COUNTIES)
GETTING WARNING SNOW. NGM...WHICH IS IN BETWEEN THE ETA AND GFS...
APPEARS TO BE THE COMPROMISE SOLUTION.

PRECIP WITH DEVELOPING LOW ALREADY MOVING INTO WESTERN NEW ENGLAND
AND EXPECT PRECIP TO CONTINUE TO MOVE NORTHEAST DURING THE DAY.
TEMPERATURES ALREADY ABOVE FREEZING ACROSS DOWNEAST SECTIONS SO
PRIMARILY RAIN THERE TODAY. ACROSS CENTRAL AND NORTHEAST
MAINE...EXPECT PRECIP TO BEGIN AGAIN AS SNOW BUT SOUTHERLY FLOW WILL
SLOWLY CHANGE SNOW TO A MIXTURE OF SLEET AND RAIN BY AFTERNOON.
NORTHWEST MAINE WILL REMAIN IN THE COLD AIR WHERE PRECIP WILL REMAIN
ALL SNOW.  AS LOW PRESSURE MOVES THROUGH EASTERN MAINE TONIGHT AND
INTENSIFIES COLD AIR WILL BE WRAP BACK ACROSS
NORTHEAST...CENTRAL...AND DOWNEAST MAINE. THE CHANGEOVER WILL BE
CRITICAL FOR SNOWFALL AMOUNTS. AT THIS TIME EXPECT NORTHEAST MAINE
TO CHANGEOVER LATE THIS AFTERNOON THEN ACROSS CENTRAL MAINE THIS
EVENING AND OVER DOWNEAST SECTIONS BEFORE MIDNIGHT. WITH STILL SOME
UNCERTAINTY WITH THE TRACK WILL KEEP WATCH GOING FOR CENTRAL AND
DOWNEAST SECTIONS. NO MATTER WHAT THE TRACK ZONE 10 WILL BE FAR
ENOUGH WEST TO RECEIVE MOSTLY SNOW TONIGHT SO WILL INCLUDE THEM IN
THE WARNING THAT IS CURRENTLY OUT FOR NORTHERN MAINE.

AS LOW PRESSURE MOVES INTO THE GULF OF MAINE THIS EVENING...NOSE OF
THE LOW LEVEL SOUTHERLY JET WILL MOVE ACROSS EXTREME SOUTHEAST
MAINE. IT APPEARS CORE OF JET WILL REMAIN EAST OF THE STATE BUT WILL
KEEP HIGH WIND WATCH POSTED THERE FOR THIS EVENING. IF HIGH WINDS DO
OCCUR EXPECT THIS BE A SHORT LIVED EVENT AS LOW PRESSURE MOVES
RIGHT OVER SOUTHEAST MAINE BY MIDNIGHT.

LONG TERM (WEDNESDAY THROUGH MONDAY)...
SN SHWRS WILL CONT IN THE WAKE OF THE BIG STORM WED...BUT WRLY
DOWNSLOPE WINDS SHOULD DRY THE LOWER ATMS SIGNIFICANTLY BY LATE AFT
AND EVE WITH ANY SN SHWRS TAPERING TO FLURRIES AND THEN ENDING LATE
WED NGT.

ANOTHER WEAK S/WV ROTATING ARND THE UPPER VORTEX OVR ERN CAN LEFT
OVR FROM THE COASTAL LOW COULD BRING CLDS AND FLURRIES TO MOSTLY NRN
PTNS OF THE FA DURING THE DAY THU...OTHERWISE THU NGT SHOULD BE CLR
TO PTLY CLDY AND COLD. NEXT CHC OF CLDS AND SNFL WILL BE WITH
CLIPPER S/WV COMPLEX MOVING INTO THE LOWER GREAT LKS AND THE MID
ATLC ON FRI. SNFL WITH THIS SYSTEM IS BEING SHOWN TO ARRIVE LATER IN
THE DAY FRI THEN INDICATED IN PREVIOUS UPDATE...WE SLOWED SNFL
ARRIVAL IN GRIDS BY 6 HRS OR SO. SN WILL CONT INTERMITTENTLY OVR THE
WEEKEND AS AN UPPER LOW SLOWLY MOVES NE ALG THE ERN PERPHERY OF THE
FA. NO SIG CHGS MADE TO TEMP...DEWPOINT AND WIND GRIDS WHICH WERE IN
REASONABLE AGREEMENT WITH NEIGHBORING OFFICE.

AVIATION...
MAINLY IFR WITH RN...PL AND SN ACROSS THE FA THROUGH TNGT.

MARINE...WINDS WILL CONTINUE TO INCREASE OVER THE WATERS DURING THE
DAY AS STRONG LOW PRESSURE APPROACHES FROM THE SOUTHWEST. WILL KEEP
STORM WARNING FOR TONIGHT AS CORE OF LOW LEVEL JET MOVES JUST
SOUTHEAST OF OUR WATERS. WINDS WILL DIMINISH AROUND MIDNIGHT AS LOW
PRESSURE CROSSES THE WATERS BUT THEN EXPECT GALE FORCE WINDS ON THE
BACKSIDE OF THE LOW PRESSURE FOR LATE TUESDAY INTO EARLY WEDNESDAY.
WNAWAVE HAS BEEN VERY CONSISTENT WITH SEAS BUILDING TO 18 FT TONIGHT.

IN THE LONGER TERM...WILL KEEP GALES GOING INTO WED MORN BEHIND THE
DEPARTING STORM...THEN SLOWLY DIMINISH TO SCA WED AFT AND NGT. SEAS
WILL TAKE SOME TIME TO SUBSIDE BELOW SCA CRITERIA LATE THIS
WEEK...PARTLY DUE TO WSW WIND FETCH BEHIND THE STORM.

CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FOR MEZ001>004-010 UNTIL 6 AM
     WEDNESDAY.
  ...WINTER STORM WATCH FOR MEZ005-006-011-015-016-029-031 FROM 6
     PM TUESDAY TO 6 AM WEDNESDAY.
  ...HIGH WIND WATCH FOR MEZ017-030-032 FROM 7 PM TUESDAY TO
     3AM WEDNESDAY.
MARINE...GALE WARNING FOR ANZ050 FROM MIDNIGHT WEDNESDAY TO 6 AM
     WEDNESDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ050 FROM 10 PM MONDAY TO 6 PM
     TUESDAY.
  ...STORM WARNING FOR ANZ050 FROM 6 PM TUESDAY TO MIDNIGHT
     WEDNESDAY.

SHORT TERM/MARINE...FOSTER
LONG TERM/MARINE...VJN

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FOR MEZ001>004 FROM 6 AM TUESDAY TO 6 AM
     WEDNESDAY.
  ...WINTER WEATHER ADVISORY FOR MEZ005-006-011-031 UNTIL NONE EST TUESDAY
  ...WINTER STORM WARNING FOR MEZ010 FROM 6 PM TUESDAY TO 6 AM
     WEDNESDAY.
  ...WINTER WEATHER ADVISORY FOR MEZ005-006-011-031 UNTIL NOON EST TUESDAY.
  ...WINTER STORM WATCH FOR MEZ005-006-011-015-016-029-031 FROM 6
     PM TUESDAY TO 6 AM WEDNESDAY.
  ...HIGH WIND WATCH FOR MEZ017-030-032 FROM 7 PM TUESDAY TO 3 AM
     WEDNESDAY.
MARINE...GALE WARNING FOR ANZ050 FROM 1 AM WEDNESDAY TO 6 AM WEDNESDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ050 FROM 6 AM TUESDAY TO 6 PM
     TUESDAY.
  ...STORM WARNING FOR ANZ050 FROM 6 PM TUESDAY TO 1 AM WEDNESDAY.

&&

SHORT TERM...FOSTER
Hazardous weather outlook, Mar 8, 4:37 AM EST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
437 AM EST TUE MAR 8 2005

MEZ001>006-010-011-015>017-029>032-091200-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
437 AM EST TUE MAR 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

AN INTENSE WINTER STORM WILL EFFECT EASTERN AND NORTHERN MAINE TODAY
THROUGH TONIGHT. LOW PRESSURE WILL DEVELOP ALONG THE MID-ATLANTIC
COAST TODAY AND INTENSIFY RAPIDLY AS IT TRACKS NORTH. THIS LOW WILL
MOVE THROUGH EASTERN MAINE TONIGHT AND THEN NORTHEAST OF THE STATE
EARLY WEDNESDAY. PROCEEDING THE STORM...ENOUGH WARM AIR WILL ARRIVE
TODAY TO PRODUCE RAIN OVER DOWN EAST AND CENTRAL SECTIONS WITH
MIXED PRECIPITATION OVER THE NORTHEAST. SNOW WILL CONTINUE IN THE
NORTHWEST. AS THIS LOW MOVES THROUGH EASTERN MAINE TONIGHT...COLD AIR
WILL WRAP IN BEHIND THE LOW CHANGING PRECIPITATION TO ALL SNOW ACROSS
THE REGION. STRONG NORTHWEST WINDS WILL ALSO PRODUCE AREAS OF BLOWING
SNOW AND NEAR BLIZZARD CONDITIONS AT TIMES AFTER MIDNIGHT. WINTER
STORM WARNINGS ACROSS THE NORTH AND WATCHES ACROSS CENTRAL AND
WESTERN DOWNEAST AREAS REMAIN IN EFFECT.

IN ADDITION...STRONG TO POTENTIALLY DAMAGING WINDS MAY ACCOMPANY
THE PASSAGE OF BOTH OF THE LOW PRESSURE SYSTEM AND COLD FRONT ACROSS
SOUTHEAST PORTIONS OF DOWNEAST MAINE TONIGHT. A HIGH WIND WATCH
REMAINS IN EFFECT ACROSS THIS PORTION OF THE AREA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOW...PRECIPITATION AND WIND REPORTS WILL BE NEEDED THROUGH
WEDNESDAY MORNING.

VJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Northeast Aroostook

When
March 8, 2:00 PM EST to March 9, 12:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Winter Storm, Northern Piscataquis

When
March 8, 2:00 PM EST to March 9, 12:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Winter Storm, Northern Somerset

When
March 8, 2:00 PM EST to March 9, 12:00 PM EST
Where
Northern Somerset forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Winter Storm, Northwest Aroostook

When
March 8, 2:00 PM EST to March 9, 12:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441841, 5441842, 5441843, 5441844.